Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 8, 2018, 4:22 PM EDT for 4 counties in Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 4:22 PM EDT (20:22 UTC)
- Expired
- Aug 8, 2018, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brooks County, GA, Colquitt County, GA, Mitchell County, GA, Thomas County, GA
The radar
The Moody AFB radar (KVAX), 76 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:26 PM EDT | TSTM WND DMG | 1 S Merrillville, GA | ONE TO TWO TREES DOWNED BY THUNDERSTORM WINDS NEAR THE INTERSECTION OF DILLON RD AND CLYDE GRIFFIN RD JUST NORTH OF THOMASVILLE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554 WUUS52 KTAE 082022 SVRTAE GAC027-071-205-275-082045- /O.NEW.KTAE.SV.W.0209.180808T2022Z-180808T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 422 PM EDT WED AUG 8 2018 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Southeastern Mitchell County in southwestern Georgia... Northern Thomas County in south central Georgia... Northwestern Brooks County in south central Georgia... Southern Colquitt County in south central Georgia... * Until 445 PM EDT. * At 422 PM EDT, a severe thunderstorm was located near Pavo, or 11 miles northeast of Thomasville, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Thomasville, Ochlocknee, Pavo, Coolidge, Berlin, Barwick, Thomasville Municipal A/P, Autreyville, Dillon, Enon, Patten, Oaklawn, Merrillville, Chastain, Dawesville, Moultrie Municipal A/P, Quality, Hollis, Pasco and Murphy. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3111 8356 3085 8372 3082 8401 3109 8410 TIME...MOT...LOC 2022Z 237DEG 46KT 3092 8381 HAIL...0.75IN WIND...60MPH $$ 04-MCD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:59 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 8, 2:59 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 259 PM EDT Wed Aug 8 2018 .NEAR TERM [Through Tonight]... Deep layer high pressure over the Atlantic shifting west slightly will keep southwesterly flow throughout the column, and in turn PW values elevated as moisture is guided in from the gulf. Some higher Surface Based CAPE today via the 12Z TAE sounding, compared to 24 hours prior almost up 1k, along with PW values of 1.78 inches should result in a bit more coverage this evening as afternoon storms are now beginning to take hold along the coastline. Coverage will expand north and east, with the best coverage expected along a swath covering the big bend to just past the GA border and East. A few storms might linger into tonight with the majority of activity diminishing after sunset. Expect lows in the mid 70s and possibly some patchy fog just prior to sunrise. .SHORT TERM [Thursday Through Friday Night]... Upper ridge will gradually slide southward over the next two days as a weak trough slowly approaches from the northwest. With an associated decrease in subsidence from the ridge, expect to see coverage of diurnal convection increase a bit Thursday, and again on Friday. High temperatures should reach the lower 90s, near seasonal normals for August. .LONG TERM [Saturday Through Wednesday]... The subtropical ridge axis will remain to the south through the weekend, with weak disturbances in the mid-level westerly flow helping to enhance coverage of afternoon and evening thunderstorms. By early next week, a more substantial upper trough is forecast to develop over the Ohio River Valley, with a trough axis extending to the central Gulf Coast. This will place the forecast area in a favorable regime for numerous showers and thunderstorms each afternoon at least through Tuesday. && .AVIATION [Through 18Z Thursday]... SHRA/TSRA developing this afternoon and continuing into this evening before diminishings tonight. Conditions will generally be VFR outside of TSRA influence. However, Patchy fog and reduced cigs could reduce conditions to MVFR/IFR briefly before sunrise as well. Winds will be southwesterly 5 to 10 kts becoming light and variable overnight. && .MARINE... Generally light onshore flow will continue through Thursday before becoming westerly on Friday through the weekend. Winds may approach 15 knots Friday night before diminishing by Sunday for the remainder of the forecast period. && .FIRE WEATHER... In addition to moist summertime conditions, relative humidity, winds, and indices will remain below critical thresholds over the next several days. && .HYDROLOGY... Scattered showers and thunderstorms will produce brief periods of heavy rain across our area through the end of this week. However, by early next weak ample moisture and the formation of a weak front over our CWA could lead to fairly high coverage of scattered showers and thunderstorm. Minor urban flooding and localized river rises are possible in areas of slower moving storms with high rainfall rates. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 91 74 91 74 / 10 50 10 50 30 Panama City 78 88 77 89 77 / 20 30 20 50 40 Dothan 74 91 74 89 73 / 20 30 30 60 30 Albany 74 91 74 90 74 / 20 40 30 50 20 Valdosta 73 91 73 91 74 / 10 50 20 40 20 Cross City 75 90 75 90 75 / 10 40 10 30 30 Apalachicola 78 87 78 88 77 / 10 30 30 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Humphreys SHORT TERM...Camp LONG TERM...Camp AVIATION...Humphreys MARINE...Camp FIRE WEATHER...DVD HYDROLOGY...DiCatarina
In the hours before
Special weather statement, Aug 8, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
356 PM EDT WED AUG 8 2018
GAZ157>159-082045-
Brooks GA-Grady GA-Thomas GA-
356 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRADY...CENTRAL
THOMAS AND NORTHWESTERN BROOKS COUNTIES UNTIL 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Akridge, Dillon, Enon, Patten, Eason, Oaklawn,
Merrillville, Dawesville, Pine Park, Hollis, Newark and Pasco.
LAT...LON 3082 8374 3078 8407 3100 8418 3103 8380
3103 8378 3104 8371 3104 8369
TIME...MOT...LOC 1955Z 237DEG 46KT 3086 8388
04-MCDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:56 PM EDT | Special Weather Statement | TAE | Thomas | 49 min |
| Aug 8, 4:39 PM EDT | Special Weather Statement | TAE | Decatur, Grady | 51 min |
| Aug 8, 4:41 PM EDT | Special Weather Statement | TAE | Colquitt, Cook | 49 min |
| Aug 8, 4:46 PM EDT | Special Weather Statement | TAE | Lowndes | 29 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | TAE | Lowndes | 32 min |
| Aug 8, 5:02 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 28 min |
| Aug 8, 5:07 PM EDT | Areal Flood Advisory | TAE | Lowndes | 53 min |
| Aug 8, 5:16 PM EDT | Special Weather Statement | TAE | Grady | 44 min |
| Aug 8, 5:28 PM EDT | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 47 min |
| Aug 8, 6:25 PM EDT | Special Weather Statement | TAE | Miller | 50 min |
| Aug 8, 6:48 PM EDT | Special Weather Statement | TAE | Baker | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.